Alert archive / Kansas / Wind Chill Advisories in 2023

Wind Chill Advisory 4, NWS Dodge City, KS

February 21, 202319 counties in Kansas

NWS Dodge City, KS issued this wind chill advisory at Feb 21, 2023, 3:57 PM CST for 19 counties in Kansas. It took effect at Feb 23, 2023, 2:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2023, 3:57 PM CST (21:57 UTC)
In effect from
Feb 23, 2023, 2:00 AM CST
Expired
Feb 23, 2023, 10:00 AM CST
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 45 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2596 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WWUS43 KDDC 212157
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
357 PM CST Tue Feb 21 2023

KSZ030-031-043>045-221145-
/O.NEW.KDDC.WC.Y.0004.230223T0800Z-230223T1400Z/
Trego-Ellis-Scott-Lane-Ness-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, and Ness City
357 PM CST Tue Feb 21 2023

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 8 AM CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 16 
  below zero.

* WHERE...Trego, Ellis, Scott, Lane and Ness Counties.

* WHEN...From 2 AM to 8 AM CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
5 follow-up statements
491 
WWUS43 KDDC 220638
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1238 AM CST Wed Feb 22 2023

KSZ061>063-230000-
/O.EXA.KDDC.WC.Y.0004.230223T0800Z-230223T1400Z/
Hamilton-Kearny-Finney-
Including the cities of Syracuse, Lakin, Deerfield, 
and Garden City
1238 AM CST Wed Feb 22 2023 /1138 PM MST Tue Feb 21 2023/

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM CST /1 AM MST/ TO 8 AM
CST /7 AM MST/ THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  15 below zero.

* WHERE...Hamilton, Kearny and Finney Counties.

* WHEN...From 2 AM to 8 AM CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

KSZ030-031-043>045-230000-
/O.CON.KDDC.WC.Y.0004.230223T0800Z-230223T1400Z/
Trego-Ellis-Scott-Lane-Ness-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, and Ness City
1238 AM CST Wed Feb 22 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CST
THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills of -15 to
  -20. 

* WHERE...Trego, Ellis, Scott, Lane and Ness Counties.

* WHEN...From 2 AM to 8 AM CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 15 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Turner
279 
WWUS43 KDDC 221558
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
958 AM CST Wed Feb 22 2023

KSZ030-031-043>045-061>063-231115-
/O.CON.KDDC.WC.Y.0004.230223T0800Z-230223T1400Z/
Trego-Ellis-Scott-Lane-Ness-Hamilton-Kearny-Finney-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield,
and Garden City
958 AM CST Wed Feb 22 2023 /858 AM MST Wed Feb 22 2023/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM CST /1 AM MST/
TO 8 AM CST /7 AM MST/ THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as cold as 15
  to 20 below zero.

* WHERE...Trego, Ellis, Scott, Lane and Ness Counties.

* WHEN...From 2 AM to 8 AM CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 15 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
214 
WWUS43 KDDC 230447
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1047 PM CST Wed Feb 22 2023

KSZ030-031-043>045-061>063-231400-
/O.CON.KDDC.WC.Y.0004.230223T0800Z-230223T1400Z/
Trego-Ellis-Scott-Lane-Ness-Hamilton-Kearny-Finney-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield,
and Garden City
1047 PM CST Wed Feb 22 2023 /947 PM MST Wed Feb 22 2023/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM CST /1 AM MST/
TO 8 AM CST /7 AM MST/ THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  15 below zero.

* WHERE...Portions of central, southwest and west central Kansas.

* WHEN...From 2 AM CST /1 AM MST/ to 8 AM CST /7 AM MST/ 
  Thursday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
928 
WWUS43 KDDC 231202
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
602 AM CST Thu Feb 23 2023

KSZ046-064-065-075>079-085>087-231600-
/O.EXB.KDDC.WC.Y.0004.000000T0000Z-230223T1600Z/
Rush-Hodgeman-Pawnee-Grant-Haskell-Gray-Ford-Edwards-Stevens-
Seward-Meade-
Including the cities of La Crosse, Jetmore, Hanston, Larned, 
Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, 
Kinsley, Lewis, Hugoton, Liberal, Meade, Plains City, and Fowler
602 AM CST Thu Feb 23 2023

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 20 below 
  zero.

* WHERE...Portions of central, south central and southwest 
  Kansas.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The cold wind chills could result in hypothermia if
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

KSZ030-031-043>045-061>063-231600-
/O.EXT.KDDC.WC.Y.0004.000000T0000Z-230223T1600Z/
Trego-Ellis-Scott-Lane-Ness-Hamilton-Kearny-Finney-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, Syracuse, Lakin, Deerfield,
and Garden City
602 AM CST Thu Feb 23 2023 /502 AM MST Thu Feb 23 2023/

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM CST /9 AM MST/
THIS MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 20 below 
  zero.

* WHERE...Portions of central, southwest and west central Kansas.

* WHEN...Until 10 AM CST /9 AM MST/ this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
317 
WWUS43 KDDC 231602
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1002 AM CST Thu Feb 23 2023

KSZ030-031-043>046-061>065-075>079-085>087-231715-
/O.EXP.KDDC.WC.Y.0004.000000T0000Z-230223T1600Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Grant-Haskell-Gray-Ford-Edwards-Stevens-Seward-Meade-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, Ulysses, 
Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, 
Lewis, Hugoton, Liberal, Meade, Plains City, and Fowler
1002 AM CST Thu Feb 23 2023 /902 AM MST Thu Feb 23 2023/

...WIND CHILL ADVISORY HAS EXPIRED...

Temperatures have warmed so the wind chill advisory is being
allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 21, 3:49 PM CST, 8 minutes earlier.

Area forecast discussion, Feb 21, 3:49 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
349 PM CST Tue Feb 21 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 326 PM CST Tue Feb 21 2023

The main challenges in the short term are the strength and speed
of the cold air surge Wednesday and wind speeds in extreme
southwest Kansas ahead of the front. A shallow cold air mass will
move southward into Kansas while very strong southwest winds try
and push warm air into southwest Kansas. The result will be a
strong temperature gradient Wednesday. The various models have
widely differing solutions. The colder solution would yield highs
in the 40s at 9 am in Dodge City, falling into the 20s by noon.
Warm temperatures in the 60s can be expected at Medicine Lodge and
Elkhart ahead of the front, with teens and 20s along I-70 in the
afternoon. South of the front at Elkhart, high winds from the
southwest are expected, with wind gusts as high as 60 mph and
blowing dust. However, if the front somehow passes Elkhart during
the afternoon, then winds would be much lighter. The models have
consistently pushed the shallow cold air back to the north of
Elkhart and Liberal in the afternoon, and this is the preferred
solution given the very strong southwest winds not far above the
earth's surface.

.LONG TERM...(Thursday through Tuesday)
Issued at 326 PM CST Tue Feb 21 2023

Very cold air will settle across western Kansas Wednesday night
and Thursday, with lows in the single digits and teens and highs
in the 20s and 30s. A wind chill advisory is being issued for the
I-70 corridor for Thursday morning. A moderating trend can be
expected by the weekend, with highs possibly reaching to near 70
by Sunday. Meanwhile, a strong shortwave trough will approach the
southern high plains by Sunday night. Rich moisture will be
lurking in central Texas owing to the previous front not
progressing very far south, and will return northward rapidly in
time to interact with strong mid level cooling Sunday evening.
Given the progressive nature of the system, the best thunderstorm
chances are along and east of a line from Dodge City to WaKeeney,
with Stafford and Pratt having the very highest chance of heavier
rain. Keep in mind that there is a possibility that storms could
develop south of here and suppress rainfall over Kansas. But
current thinking is that south central and central Kansas will
experience at least some beneficial rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1214 PM CST Tue Feb 21 2023

South to southwest winds will persist through tonight, with a
gradual weakening this evening with the loss of daytime heating.
Winds will shift to the north at KDDC/KGCK and KHYS by 16z with
the passage of a cold front. Low MVFR CIGS can be expected at KHYS
and KDDC toward the end of the period.

&&

.FIRE WEATHER...
Issued at 200 AM CST Tue Feb 21 2023

Windy and dry weather is favored in extreme southwestern Kansas
Wednesday afternoon along a corridor from Elkhart to Liberal. A
front is expected to stall out and retreat northward slightly in
the late afternoon. Strong winds at mid levels from the southwest
will mix to the surface, resulting in gusts as high as 60 mph.
Very low humidity will also exist.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  50   6  26 /   0   0  10   0
GCK  40  43   4  26 /   0  10  10   0
EHA  45  63  12  40 /   0   0   0   0
LBL  46  64  11  32 /   0   0   0   0
HYS  36  35   5  23 /   0  10  20   0
P28  55  66  14  31 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 2 AM to 8 AM CST Thursday for KSZ030-
031-043>045.

Fire Weather Watch from Wednesday morning through Wednesday
evening for KSZ074>076-084>087.

Red Flag Warning until 7 PM CST this evening for KSZ075-076-
084>088.

High Wind Watch from Wednesday afternoon through Wednesday
evening for KSZ084-085.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
FIRE WEATHER...Finch
Hazardous weather outlook, Feb 21, 2:07 AM CST, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
207 AM CST Tue Feb 21 2023

KSZ030-031-043>046-061>066-074>081-084>090-220815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
207 AM CST Tue Feb 21 2023 /107 AM MST Tue Feb 21 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Tuesday.

A critical risk of wildfire spread is expected Tuesday afternoon
in the counties adjacent to Oklahoma.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

Much colder air will result in subzero wind chills Thursday
morning and again Friday morning, with the coldest readings north
of US Highway 50.

.SPOTTER INFORMATION STATEMENT...

Turner

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 10:42 AM CSTFire Weather WatchDDCGrant, Haskell, Meade, Morton, Seward, Stanton and 1 more14 hr
Feb 21, 10:43 AM CSTHigh Wind WatchDDCMorton, Stevens14 hr

Nearby

Wind Chill Advisories in Kansas, 2023Every wind chill advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.